In Emergency Medicine, we are like Goldilocks when it comes to many things: We don’t like a patient’s PaO2 to be too high or too low. We don’t like the bed too high or too low when we intubate. We get concerned when we see a potassium that is too high or too low. The Goldilocks principle is also true of opening pressures on a lumbar puncture (LP). This post will discuss what the opening pressure means, and a differential diagnosis for when it is too high or too low and even when it is in the normal range.
The lumbar puncture (LP) procedure is commonly performed in the Emergency Department (ED). While minor complications of LP such as post-procedure headache or back pain occur somewhat regularly, significant complications such as post-procedural spinal hematomas, are rare.1 Despite their low incidence, these spinal hematomas are associated with a significant amount of morbidity for the patient and increased medicolegal risk for the provider.
Case vignette: A 42-year-old female presents at 10 pm with a throbbing right frontal headache associated with nausea, vomiting, photophobia, and phonophobia. The headache is severe, rated as “10” on a 0 to 10 triage pain scale. The headache began gradually while the patient was at work at 2 pm. Since 2 pm, she has taken 2 tablets of naproxen 500 mg and 2 tablets of sumatriptan 100 mg without relief.
The patient has a diagnosis of migraine without aura. She reports 12 attacks per month. The headache is similar to her previous migraine headaches. She is forced to present to an Emergency Department (ED) on average 2 times per month for management of migraine refractory to oral therapy. She reports a history of dystonic reactions and akathisia after receiving IV dopamine antagonists during a previous ED visit. The physical exam is non-contributory including a normal neurological exam, normal visual fields and fundoscopic exam, and no signs of a head or face infection. When you are done evaluating her, the patient reports that she usually gets relief with 3 doses of hydromorphone 2 mg + diphenhydramine 50 mg IM, and asks that you administer her usual treatment. What do you do?
Welcome to the Second Neurology Module! After carefully reviewing all relevant posts from the top 50 sites of the Social Media Index the ALiEM AIR Team is proud to present the highest quality neurology content relating to headaches, seizures, and other neurologic emergencies. Below we have listed our selection of the 17 highest quality blog posts within the past 12 months (as of December 2015) related to neurologic emergencies, curated and approved for residency training by the AIR Series Board. More specifically in this module, we identified 9 AIRs and 8 Honorable Mentions.
Welcome to the first Neurology Module! After carefully reviewing all relevant posts from the top 50 sites of the Social Media Index the ALiEM AIR Team is proud to present the highest quality neurology content relating to intracranial hemorrhage and stokes. Below we have listed our selection of the 17 highest quality blog posts within the past 12 months (as of November 2015) related to neurologic emergencies, curated and approved for residency training by the AIR Series Board. More specifically in this module, we identified 5 AIRs and 12 Honorable Mentions.
You are working your evening shift at the pediatrics emergency department, and you walk into a darkened patient room with a distressed mother and her otherwise healthy 10-year old daughter who is curled in a ball, holding her head and crying. Her mother tells you that the around-the-clock ibuprofen has barely touched her 2-day headache.
After determining that your patient has no neurologic deficits and that this is most likely a primary headache, what can you do to break her symptoms?
Every day in the Emergency Department we see older adults with dementia who have developed delirium and are brought in because of worsening agitation, combativeness, or confusion. In order to care for them, we have to consider what the underlying cause of their agitation may be, but we also have to protect the patient and staff in case of violent outbursts. Older adults experience a phenomenon termed ‘homeostenosis’ in which their physiologic reserve and the degree to which they can compensate for stressors is narrowed, putting them at risk for delirium. This post will outline ways to prevent and de-escalate agitation in a patient with delirium, and how to treat it pharmacologically in a cautious manner to minimize side effects.